Exogenous heparin exposure is the major risk factor for heparin-induced thrombocytopenia and thrombosis (HITT). To date, only five cases of 'spontaneous' HITT have been reported in the literature. We report the case of a 60-year-old man who developed severe thrombocytopenia (15 000/μl) and bilateral deep venous thromboses 10 days after bilateral knee replacement. There was no evidence of heparin exposure upon review of the patient's preoperative and postoperative medication history. Heparin: platelet factor-4 (PF4) antibodies were positive as was the serotonin release assay. Anticoagulation with argatroban along with prednisone and intravenous immune globulin were administered. Anticoagulation with argatroban was bridged to warfarin once his platelet count reached 100 000/μl, and he was continued on oral prednisone taper. Heparin: PF4 antibodies were negative 3 months after the event. Six months later, Doppler ultrasound revealed deep vein thrombosis. This case represents a third 's pontaneous's episode of HITT in the context of knee replacement surgery without heparin administration. It is unclear whether these cases are a result of exposure to a heparin-like proteoglycan such as chondroitin sulfate during surgery that binds PF4, or whether the perioperative pro-inflammatory milieu is the inciting event. Further consideration of precipitating events in these individuals merits further investigation and may lead to valuable insight into the pathophysiology of heparin-independent PF4-related thrombocytopenia and thrombosis.
- heparin-induced thrombocytopenia
- knee replacement
- venous thrombosis
ASJC Scopus subject areas